• Welcome to Phoenix Rising!

    Created in 2008, Phoenix Rising is the largest and oldest forum dedicated to furthering the understanding of and finding treatments for complex chronic illnesses such as chronic fatigue syndrome (ME/CFS), fibromyalgia (FM), long COVID, postural orthostatic tachycardia syndrome (POTS), mast cell activation syndrome (MCAS), and allied diseases.

    To register, simply click the Register button at the top right.

increased hydroxy b12 and methylmate making me so sleepy...

anniekim

Senior Member
Messages
779
Location
U.K
Last summer i bought the simplified methylation supps and began firstly with just a tiny bit of the neurological health vitamin supplement. It made me unbelievably sleepy and i was sleeping loads in the day as well as at night. i couldn't cope with it and stopped.

About three weeks ago I thought I would try again the simplified methylation supps but skip the neurological vitamin tablet. I decided to start very low and slow and just took one drop of the hydroxy b12 and one drop of the methylmate every other day. I did this without any problems so on Monday decided to take this amount daily. Well by Tuesday I was feeling sleepy and by today I could barely keep my eyes open and slept for a few hours in the afternoon which i never do. I still feel really drowsy now. It is the exact same feeling i had when I took the small amount of the neurological vitamin tablet last summer.

Does anyone know why these supps are causing intense drowsiness? I've heard others saying they can feel hyper and wired but I seem to be getting the opposite.
 

brenda

Senior Member
Messages
2,261
Location
UK
anniekim

I had the same problem taking b vitamins (b12 and b2) I dont know if your problem was the same as mine but this is what I understand to have happened. I am sorry that I do not have any trials to prove what I am saying, I gained a lot of my understanding from Christine Heubner and as yet, we are still awaiting the paper she is writing.

A manganese deficiency has been picked up in the ones she tested, and manganese is hugely important in glucose control. Taking b vitamins uses up what manganese we have and if we do not have much Mn in storage, and are not supplementing it, then blood sugar levels will rise. Drowsiness is a symptom of this.
 

anniekim

Senior Member
Messages
779
Location
U.K
Brenda, thanks for sharing that. As it happens I've been using a mineral transdermal spray that you rub on your skin for the last five weeks, it includes 100mg of manganese, so I have been supplementing it for the last five weeks. I don't know whether this is enough time but I am wondering whether as i have been supplementing it recently low manganese isn't my problem. May I ask what dosage of manganese you are taking?

Your information though does suggest that by increasing the B12 and methymate, it is obviously having a knock on effect on something on my body causing the intense drowsiness.
 

brenda

Senior Member
Messages
2,261
Location
UK
anniekim

If one has become deficient in manganese, one has to take a much higher dose to correct it so I am taking around 12mg a day but also reducing and cutting out things which use it up quickly. Are you saying that you take 100mg each dose of the spray and are you sure you dont mean magnesium as I have not heard of such a large dose in any supplement.
 

anniekim

Senior Member
Messages
779
Location
U.K
Hi Brenda, no, I am definitely talking about manganese, not magnesium, but I realise I converted my mcg to mg wrongly, duh!. One spray includes along with many other minerals 40mcg of managanese and the daily dose is 25 sprays so that works out 40mcg x 25 = 1000mcg which i now realise is equal to 1mg, so a lot less than I said above!

From your experience, it sounds that maybe it would be worth me trying to supplementwith more manganese to see if I have the same problem. Thanks for sharing your experience. I'll let you know how i get on. Is there a upper limit on manganese?

Also are there any theories as to why someone would be low in manganese?

How do you test for manganese deficiency. Was it through a hair test you had with Christine? Really appreciate you sharing all of this.
 

brenda

Senior Member
Messages
2,261
Location
UK
Yes it was through the hair test, but she found that every single one of us is deficient and some extremely so. Manganese is so very important but it gets overlooked in favour of magnesium. I dont have any information on the reason for this.

It is best to slowly build up the dose to a theraputic level which is probably about 8-10 mgs a day. We vary on how much we need.
 

anniekim

Senior Member
Messages
779
Location
U.K
Thanks Brenda. Are you planning to stay on the 8-10mgs a day long term or is it only until you get your levels up?

I was reading about symptoms of low manganese and one of them said loss of hair colour. I found this interesting as i used to have strawberry blonde hair and now it has no colour/pigment to it at all. However, under manganse deficiency symptoms it also listed vomiting etc, which i dont' have.

Once again many thanks for your help.
 

anniekim

Senior Member
Messages
779
Location
U.K
Hi Brenda, I have another question if that's ok. Just to clarify in your situation it was the B vitamins that you had a problem with. So if my experience was also due the same reason as yours, it wasn't probably me increasing the methylmate that was the problem but increasing the B12? Many thanks

Oh, on further reading, I wonder if I got this wrong and methylmate would be classed as a b vitamin, being the active form of folic acid?
 

brenda

Senior Member
Messages
2,261
Location
UK
Hi

I was extremely deficient in b2 too but I did not have the typical symptoms..

I dont know what exactly caused your problem but for me it was taking a b complex. Interesting about your hair.

Yes I will take the high dose until my stores build up.

best wishes
Brenda
 

Freddd

Senior Member
Messages
5,184
Location
Salt Lake City
Last summer i bought the simplified methylation supps and began firstly with just a tiny bit of the neurological health vitamin supplement. It made me unbelievably sleepy and i was sleeping loads in the day as well as at night. i couldn't cope with it and stopped.

About three weeks ago I thought I would try again the simplified methylation supps but skip the neurological vitamin tablet. I decided to start very low and slow and just took one drop of the hydroxy b12 and one drop of the methylmate every other day. I did this without any problems so on Monday decided to take this amount daily. Well by Tuesday I was feeling sleepy and by today I could barely keep my eyes open and slept for a few hours in the afternoon which i never do. I still feel really drowsy now. It is the exact same feeling i had when I took the small amount of the neurological vitamin tablet last summer.

Does anyone know why these supps are causing intense drowsiness? I've heard others saying they can feel hyper and wired but I seem to be getting the opposite.

Hi Anniekim,

I have seen this from time to time. This most recent time a peron switched to 3x a day dosing of b12 and 3 times a day
l-carnitine fumarate, but the same total dose per day of each. The change of one or both of those rekieved the drowsiness.
 

Freddd

Senior Member
Messages
5,184
Location
Salt Lake City
Hi Anniekim,

I have seen this from time to time. This most recent time a peron switched to 3x a day dosing of b12 and 3 times a day
l-carnitine fumarate, but the same total dose per day of each. The change of one or both of those relieved the drowsiness happening every day at the same time on a 24 hour cycle with once a day dosing..
 

anniekim

Senior Member
Messages
779
Location
U.K
Hi Anniekim,

I have seen this from time to time. This most recent time a peron switched to 3x a day dosing of b12 and 3 times a day
l-carnitine fumarate, but the same total dose per day of each. The change of one or both of those rekieved the drowsiness.
Thanks Fredd, what does would that be? Does it not matter as long as they are equal? Is it three times the recommended dosage or splitting it into three? Many thanks
 

Freddd

Senior Member
Messages
5,184
Location
Salt Lake City
HI Anniekim,

It was a splitting of the original dose in to 3 doses spaced out throughout the day. B12 is connected with melatonin generation. Maybe that is being affected. In any case with the same total dose spread out through the day, the afternoon drowsiness went away. More mb12 and adb12 at once causes a deeper pentration of the active forms. I can't speak as to the effects of hydroxycbl. Multiple doses keep the serum level more even becasue the halflife of the amount over about some unknown level, perhaps 10,000 pg/ml, is shorter than for low levels.